The more antibiotics are prescribed and used by patients 60 and older, the more likely they are to develop inflammatory bowel disease (IBD), a new study suggests.
In fact, researchers found that any antibiotic use was associated with higher rates of IBD, and the more courses that were prescribed, the risk went up. The findings are based on an analysis of nearly 2.3 million medical records for people aged 60 and older who were newly diagnosed with IBD from 2000 to 2018.
“Antibiotic usage in older adults is associated with both the development of Crohn’s disease and ulcerative colitis,” said Adam Faye, MD, lead researcher and assistant professor of medicine and population health at NYU Grossman School of Medicine. “Therefore, there should be judicious use of antibiotics, not only to prevent the development of multi-drug-resistant organisms but also to limit the new onset of IBD among older adults.”
Faye also found after one prescription of antibiotics, patients were 27% more likely to be diagnosed with IBD compared to those with no antibiotics use. When two courses were prescribed, the risk rose by 55%, and it rose by 67% with three courses. Additionally, seniors who had five or more courses were 2.3 times more likely to receive a new IBD diagnosis compared to those with no antibiotic use in the previous five years.
After one prescription of antibiotics, patients were 27% more likely to be diagnosed with IBD compared to those with no antibiotics use. When two courses were prescribed, the risk rose by 55%, and it rose by 67% with three courses.
Why is high antibiotic use linked to inflammatory bowel disease?
According to Faye, high antibiotic use might affect the intestinal microbiome, which plays an important role in digestion and the extraction of nutrients. When an imbalance in the intestinal microbiome exists (whether that’s caused by the use of antibiotics or a dietary change), it can lead to gastrointestinal conditions like IBD, irritable bowel syndrome (IBS) and other diseases, such as obesity and type 2 diabetes.
“This is supported by our finding that antibiotics targeting gastrointestinal pathogens had a higher risk of developing older-onset IBD, whereas medications such as nitrofurantoin (a type of antibiotic) – which have less of an impact on the intestinal microbiome – did not affect this risk,” he said.
Furthermore, Faye said an increased number of antibiotic courses and antibiotic usage closer to the time of diagnosis would likely have more of an impact on the intestinal microbiome and lead to a higher risk of new-onset of IBD, as seen in the study. In addition, more courses of antibiotics can cause larger and more persisting shifts in the intestinal microbiome, which can increase the risk of Crohn’s disease and ulcerative colitis.
“In a prior study looking at the risk of new-onset of IBD in patients with an infection, antibiotic usage and infection increased the risk of IBD more so than just infection alone, suggesting that antibiotics are playing an additional role,” Faye said.
He added antibiotics that are typically absorbed throughout the whole body, are more likely to impact the gastrointestinal microbiome, as compared to topical creams, which are often very minimally absorbed. However, future research is needed in this area.
Other studies suggest the use of antibiotics can wipe out good bacteria in the gut, leaving it open to gastrointestinal illnesses and other infections that can cause nausea, diarrhea, fever and stomach pain.
What should caregivers and older adults watch for if using antibiotics?
If you or a loved one is using antibiotics, these are some symptoms to be aware of to prevent IBD, especially ulcerative colitis and Crohn’s disease:
- Bloody stool
- Loose stool
- Urgency to have a bowel movement
- Abdominal pain
- Weight loss
- Persistent changes in bowel habits
If any of these symptoms are ongoing, unexplained and persisting, Faye recommends you seek medical care and be evaluated by a gastroenterologist. Similarly, anytime systemic antibiotics are being considered, they should be under the guidance of a health care professional.
“Antibiotics in general should be used or taken under the guidance of a provider,” Faye said. “But, in cases where a mild illness is being empirically treated or is expected to self-resolve in a few days, it may be more prudent to hold off prescribing antibiotics immediately. On the other hand, this should not prevent prescription of antibiotics when indicated or needed.”
Other things that can cause IBD and prevention methods
Faye said researchers are still determining environmental factors that could lead to the development of IBD, Crohn’s disease and ulcerative colitis. However, existing studies have suggested antibiotics, urbanization, diet, cigarette smoking, obesity and physical inactivity to be other possible contributors.
Because the exact causes of IBD are not well understood, it cannot be prevented. However, there are some ways to manage any symptoms that may arise and prevent other complications that stem from IBD.
Ways to manage symptoms of IBD:
- Stop smoking.
- Get any recommended vaccinations.
- Ask your doctor if you should be screened for colorectal cancer.
- If you are a woman with IBD, talk with your doctor about how to prevent cervical cancer.
“Limiting unnecessary antibiotics use and doing so under the guidance of a health care professional is one important factor,” Faye said. “Tobacco use can also impact the development of IBD, as can dietary recommendations, but more data is needed.”
Faye stressed that individuals should not stop an antibiotic if prescribed or needed for an infection because of these results.
Individuals should not stop an antibiotic if prescribed or needed for an infection because of these results.
He will present the data from the study and its findings on Sunday, May 22, at the Digestive Disease Week conference in San Diego. As a note, results are considered preliminary until published in a peer-reviewed journal.